Alert archive / South Dakota / Tornado Warnings in 2016
Tornado Warning 6, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jun 13, 2016, 7:02 PM MDT for 4 counties in South Dakota. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2016, 7:02 PM MDT (01:02 UTC)
- Expired
- Jun 13, 2016, 7:30 PM MDT
- In force
- 28 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Bennett County, SD, Jackson County, SD, Mellette County, SD, Todd County, SD
The radar
The Rapid City radar (KUDX), 149 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 7:10 PM MDT | TSTM WND GST 60 | 9 N Vetal, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 12:45 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 1.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2044 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
517
WFUS53 KUNR 140102
TORUNR
SDC007-071-095-121-140130-
/O.NEW.KUNR.TO.W.0006.160614T0102Z-160614T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
702 PM MDT MON JUN 13 2016
THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A
* TORNADO WARNING FOR...
NORTHWESTERN TODD COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
NORTHEASTERN BENNETT COUNTY IN SOUTHWESTERN SOUTH DAKOTA...
SOUTHWESTERN MELLETTE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
SOUTH CENTRAL JACKSON COUNTY IN SOUTHWESTERN SOUTH DAKOTA...
* UNTIL 730 PM MDT/830 PM CDT/
* AT 702 PM MDT/802 PM CDT/...A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING A TORNADO WAS LOCATED 8 MILES SOUTH OF LONG VALLEY...OR
18 MILES NORTHEAST OF MARTIN...MOVING EAST AT 40 MPH.
HAZARD...TORNADO AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED.
DAMAGE TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR. TREE
DAMAGE IS LIKELY.
* THIS DANGEROUS STORM WILL BE NEAR...
PARMELEE AROUND 830 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN
A MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.
HEAVY RAINFALL MAY HIDE THIS TORNADO. DO NOT WAIT TO SEE OR HEAR THE
TORNADO. TAKE COVER NOW!
&&
LAT...LON 4329 10158 4343 10154 4345 10096 4314 10109
TIME...MOT...LOC 0102Z 279DEG 34KT 4334 10145
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
CALDERON2 follow-up statements
630
WWUS53 KUNR 140118
SVSUNR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
718 PM MDT MON JUN 13 2016
SDC007-071-095-121-140130-
/O.CON.KUNR.TO.W.0006.000000T0000Z-160614T0130Z/
TODD SD-BENNETT SD-MELLETTE SD-JACKSON SD-
718 PM MDT MON JUN 13 2016
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM MDT/830 PM CDT/
FOR NORTHWESTERN TODD...NORTHEASTERN BENNETT...SOUTHERN MELLETTE AND
SOUTHERN JACKSON COUNTIES...
AT 717 PM MDT/817 PM CDT/...A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING A TORNADO WAS LOCATED 9 MILES NORTHEAST OF VETAL...OR 26
MILES EAST OF MARTIN...MOVING EAST AT 40 MPH.
HAZARD...TORNADO AND GOLF BALL SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR. TREE DAMAGE
IS LIKELY.
THIS DANGEROUS STORM WILL BE NEAR...
PARMELEE AROUND 830 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS CLUSTER OF THUNDERSTORMS IS CAPABLE OF PRODUCING TORNADOES AND
WIDESPREAD SIGNIFICANT WIND DAMAGE. DO NOT WAIT TO SEE OR HEAR THE
TORNADO. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A BUILDING.
&&
LAT...LON 4329 10143 4340 10137 4340 10098 4316 10108
TIME...MOT...LOC 0117Z 279DEG 34KT 4332 10125
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
CALDERON028
WWUS53 KUNR 140127
SVSUNR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
727 PM MDT MON JUN 13 2016
SDC007-071-095-121-140137-
/O.EXP.KUNR.TO.W.0006.000000T0000Z-160614T0130Z/
TODD SD-BENNETT SD-MELLETTE SD-JACKSON SD-
727 PM MDT MON JUN 13 2016
...THE TORNADO WARNING FOR NORTHWESTERN TODD...NORTHEASTERN
BENNETT...SOUTHERN MELLETTE AND SOUTHERN JACKSON COUNTIES WILL EXPIRE
AT 730 PM MDT/830 PM CDT/...
THE TORNADO THREAT HAS DIMINISHED AND THE TORNADO WARNING HAS BEEN
CANCELLED. HOWEVER...LARGE HAIL AND DAMAGING WINDS REMAIN LIKELY AND
A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT/900 PM
CDT/ FOR SOUTH CENTRAL AND SOUTHWESTERN SOUTH DAKOTA.
REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT.
LAT...LON 4329 10143 4340 10137 4340 10098 4316 10108
TIME...MOT...LOC 0126Z 279DEG 34KT 4332 10125
$$
CALDERONWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 13, 2:21 PM MDT, 4 hours 41 minutes earlier.
Area forecast discussion, Jun 13, 2:21 PM MDT, 4 hours 41 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 221 PM MDT MON JUN 13 2016 .SHORT TERM...(This Evening Through Tuesday Night) Issued at 218 PM MDT Mon Jun 13 2016 20z surface analysis had elongated low pressure from eastern MT into southeast WY. Dew points around 60F have pooled ahead of boundary. 18z KUNR sounding showed about 1500J/kg MLCAPE with little MLCIN. 80kt jet streak zooming into eastern WY/MT per water vapour. Convection fired early as expected over WY and is now heading and develop to the east and north. 0-1km shear not that great and storms appear to be clustering versus distinct at this point, limiting supercell and tornado potential. 0-6km bulk shear increases to 20-25m/s through this evening as jet streak translates east and southeast boundary layer flow increases. Severe threat will continue through this evening. As storms move east and large scale synoptic ascent increases tonight, expect a fairly large blob of precipitation to move across the CWA as 700-500mb low closes off in WY and moves into ND Tuesday. Low level moisture convergence may be sufficient to support locally heavy rain across southern SD tonight. Activity will continue to lift northeast Tuesday. Temperatures will be near guidance through the period. .LONG TERM...(Wednesday Through Monday) Issued at 218 PM MDT Mon Jun 13 2016 Upper trough across southwest Canada into the northwest CONUS will deepen for the second half of the week which will allow a strong upper level ridge to develop over the central CONUS. CWA will tend to be just on the back side of the ridge with potentially active southwest flow close by, which suggests small chances for TSRA warranted. For next weekend, guidance is in pretty good agreement with ridge flattening some across the northern tier states resulting a gradual increase in southwest and then westerly flow aloft. Continued impulses expected to support small pops for TSRA at times. Temperatures will ramp up significantly for the second half of the week and then taper off some for the weekend into early next week. && .AVIATION...(For the 18Z TAFS Through 18Z Tuesday) Issued At 1132 AM MDT Mon Jun 13 2016 Mainly VFR cigs/vis across the CWA with the exception of portions of Western SD and the Black Hills where MVFR cigs persist. Daytime heating should increase cloud bases to VFR this afternoon. Storms will move from Wyoming into western SD by late afternoon. Some of the stronger storms could create MVFR/IFR cigs/vis for a period of time. Activity should push east of CWA after 09z. && .FIRE WEATHER... Issued At 218 PM MDT Mon Jun 13 2016 Amplifying upper/thermal ridge for Wednesday through Friday will support very warm to hot temperatures as well as increased chances for significant mixing and very low relative humidities across the western half of the CWA. Minimum relative humidities in the teens look probable during peak heating. && .UNR Watches/Warnings/Advisories... SD...None. WY...None. && SHORT TERM...Helgeson LONG TERM...Helgeson AVIATION...McKemy FIRE WEATHER...Helgeson
Hazardous weather outlook, Jun 13, 11:12 AM MDT, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1112 AM MDT MON JUN 13 2016 SDZ001-012-024>031-041-042-044-072>074-WYZ054>058-071-141300- HARDING-BUTTE-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA- BENNETT-STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL- WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK- 1112 AM MDT MON JUN 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...AND NORTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND EVENING HOURS AS AN UPPER LEVEL SYSTEM CROSSES THE AREA. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING...ESPECIALLY FROM 100 PM TO 900 PM. THE MAIN THREATS FROM ANY SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. AN ISOLATED TORNADO IS POSSIBLE...ESPECIALLY ACROSS NORTHEAST WYOMING AND OVER FAR WESTERN SOUTH DAKOTA NEAR THE MONTANA BORDER. LOCALLY HEAVY RAINFALL MAY OCCUR OVER SOUTHERN SOUTH DAKOTA...ESPECIALLY THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA ON TUESDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ002-013-014-032-043-046-047-049-141300- PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH-HAAKON-JACKSON-MELLETTE- TODD-TRIPP- 1112 AM MDT MON JUN 13 2016 /1212 PM CDT MON JUN 13 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR LATE THIS AFTERNOON AND TONIGHT AS AN UPPER LEVEL SYSTEM CROSSES THE AREA. A FEW STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING WITH HAIL AND GUSTY WINDS. HEAVY RAINFALL IS LIKELY WITH SOME OF THESE STORMS THIS EVENING INTO THE OVERNIGHT HOURS ACROSS SOUTHERN SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA ON TUESDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Local storm report, Jun 13, 6:40 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
640 PM MDT MON JUN 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST 3 E WICKSVILLE 44.10N 102.50W
06/13/2016 M66 MPH PENNINGTON SD DEPT OF HIGHWAYS
&&
MELocal storm report, Jun 13, 6:42 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
642 PM MDT MON JUN 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND GST 3 NNW SCENIC 43.82N 102.58W
06/13/2016 M58 MPH PENNINGTON SD DEPT OF HIGHWAYS
&&
MELocal storm report, Jun 13, 6:45 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
645 PM MDT MON JUN 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST 9 SW BATESLAND 43.05N 102.22W
06/13/2016 M51 MPH OGLALA LAKOTA SD DEPT OF HIGHWAYS
&&
MELocal storm report, Jun 13, 6:46 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
646 PM MDT MON JUN 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST 4 E CACTUS FLAT 43.84N 101.82W
06/13/2016 M50 MPH JACKSON SD DEPT OF HIGHWAYS
&&
MELocal storm report, Jun 13, 6:50 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
650 PM MDT MON JUN 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST 5 NE PORCUPINE 43.29N 102.27W
06/13/2016 M63 MPH OGLALA LAKOTA SD MESONET
&&
MELocal storm report, Jun 13, 7:02 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
702 PM MDT MON JUN 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL 7 S MARTIN 43.07N 101.73W
06/13/2016 E1.00 INCH BENNETT SD PUBLIC
0702 PM TSTM WND GST 7 S MARTIN 43.07N 101.73W
06/13/2016 E60 MPH BENNETT SD PUBLIC
&&
METhe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 6:06 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson, Oglala Lakota | 39 min |
| Jun 13, 6:46 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson, Mellette, Todd | 59 min |
| Jun 13, 7:29 PM MDT | Special Weather Statement | UNR | Haakon, Jackson | 31 min |
| Jun 13, 7:38 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Todd | 82 min |
| Jun 14, 3:46 PM MDT | Special Weather Statement | UNR | Harding | 44 min |
| Jun 14, 4:09 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 66 min |
Nearby
Tornado Warnings in South Dakota, 2016Every tornado warning in 2016Tornadoes in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.